GHB and GBL safety

In the new episode of the Grass is Always Grindr Joe and Leo are at a chems party where things do not go well. David Stuart our chems advisor has recorded this video about using GHB/GBL more safely.

GHB and GBL, or G, are very complicated drugs. To be safer and to be informed, it is important to discuss harm reduction with a chems advisor, or find some harm reduction information online, for instance on the chems section of our website.

G is a very dangerous drug and responsible for about 2 deaths a month amongst gay men in London, and even more hospital presentations from overdoses. Many other gay men are struggling daily with the use of G in the form of a physical addiction that can be very distressing, and very disruptive to every day functioning.

Many people find themselves physically dependent upon G and dosing frequently just to avoid unmanageable withdrawal symptoms. Withdrawal symptoms start with an extreme kind of anxiety, that becomes a kind of panic. As things get worse, within hours, people can enter a kind of confused state, where they forget their own name or what year it is. This can be associated with a lot of dangers; and it can end in respiratory collapse and death, or brain damage.

If you can go 12 hours without a shot of G, and not have any of those withdrawal symptoms, then, you’re probably OK; it’s probably a very mild and manageable dependence you’ve formed.

But if you can’t go 12 hours without experiencing some of these symptoms, then don’t try to stop taking G on your own. Take more G if you have it, and seek medical help from a drug support service. If you experience these symptoms, and you don’t have any G left, go to your nearest A&E department, as quickly as you can, and explain that you are having GHB withdrawal symptoms. Even if the A&E staff are unfamiliar with GHB, they will identify withdrawal symptoms and act appropriately to keep you safe.